Texas, 2003

Damaging Wind in Texas, August 9, 2003

August 9, 2003 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 2:13 AM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 2:13 AM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
313 AM CDT SAT AUG 9 2003

MCS ONGOING OVER WESTERN OKLAHOMA EARLY THIS MORNING EXPECTED TO SAG
S OR SSE THROUGH THE MORNING. WILL LAY OUT HIGHEST POPS ALONG THE
PROJECTED PATH FOR TODAY. MAY SEE SOME WEAKENING OF THE SYSTEM BY
LATE MORNING... AND THEN SOME REINTENSIFICATION BY MID TO LATE AFTN.
HOWEVER... STILL A GOOD BIT OF UNCERTAINTY AS TO HOW FAR SOUTH THE
SYSTEM WILL HAVE TRACKED BY THEN. OUTFLOW BOUNDARIES COULD ALSO
PROVIDE AN ADDITIONAL FOCUS FOR LATE TODAY. WILL KEEP SOME LINGERING
STORMS IN THE FAR SOUTHWEST ZONES FOR THIS EVENING. TEMPS WILL BE
COOLER TODAY DUE TO PCPN AND EXTENSIVE CLOUD SHIELD... ESPECIALLY
OVER THE WEST. WILL KEEP CURRENT FORECAST OF LOW POPS IN OVER MAINLY
THE EAST FOR SUNDAY. GFS INDICATING SOME WEAK WAVES MOVING SOUTHWARD
INTO THE AREA... ALTHOUGH THESE FEATURES ARE HARDER TO FIND IN THE
ETA. IN THE LONGER TERM... MAINTAINING LOW POPS THROUGH MUCH OF THE
PERIOD LOOKS REASONABLE. UPPER TROUGH STARTS TO RETROGRADE TO THE
WEST...AND INTO OUR AREA... BY MID WEEK. THIS SYSTEM WILL LIKELY
PROVIDE ENOUGH INSTABILITY FOR A FEW SHWRS/TSTMS ESPECIALLY IN THE
AFTN AND EARLY EVENING HOURS. BELIEVE THE EXCESSIVE HEAT WE SAW THE
PAST SEVERAL DAYS... ESPECIALLY OVER SW OK AND WRN NTX... WILL
DEPART FOR A LITTLE WHILE ANYWAY. MCS TODAY WILL RESULT IN LOWER
TEMPS... WHILE THROUGH THE REMAINDER OF MUCH OF THE WEEK... WILL SEE
MORE OF AN EASTERLY LOW LEVEL FLOW... AND A FEW SHWRS/TSTMS ALONG
WITH SOME CLOUDS... WITH APPROACH OF RETROGRADING UPPER TROUGH.

PRELIM NMBRS... WILL MAKE LAST MINUTE ADJUSTMENTS TO POPS BASED ON
RADAR TRENDS.

OKC   93   71   96   71  / 40   10   10   20
HBR   90   71   97   71  / 70   10   10   10
SPS   92   73   98   73  / 60   20    5   10
GAG   90   68   97   68  / 60   10   10   10
PNC   92   69   94   70  / 30   10   20   20
DUA   96   73   95   73  / 30   10   20   20

FORECAST ID = 32

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 9, 6:00 AM CST, 20 minutes before
OKZ004>048-050>052-TXZ083>090-091700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
STRONG THUNDERSTORMS ARE EXPECTED THROUGH MID MORNING ACROSS
SOUTHCENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
ACROSS WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.

DISCUSSION...
A COMPLEX OF STRONG THUNDERSTORMS LOCATED ACROSS SOUTHWESTERN
OKLAHOMA AND WESTERN NORTH TEXAS EARLY THIS MORNING WILL MOVE ACROSS
SOUTHCENTRAL OKLAHOMA AND WESTERN NORTH TEXAS THROUGH THE REMAINDER
OF THE MORNING. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND
GUSTS UP TO 50 MPH THROUGH MID MORNING. AS THE COMPLEX OF STORMS
WEAKENS AND MOVES OUT OF THE AREA...AN OUTFLOW BOUNDARY WILL BE LEFT
BEHIND ACROSS WESTERN OKLAHOMA AND MAY PROVIDE ENOUGH LIFT FOR
ADDITIONAL ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH FRIDAY AS A WEAK UPPER LEVEL LOW PRESSURE AREA MOVES INTO
THE ARKLATEX REGION CAUSING TEMPERATURES ALOFT TO COOL SLIGHTLY.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

SN

In the hours before

Special weather statement, Aug 9, 1:27 AM CST, 4 hours 53 minutes before
OKZ009-014-090745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
227 AM CDT SAT AUG 9 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF ROLL AT 227 AM
CDT...MOVING SOUTHEAST AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE. VERY HEAVY RAINFALL AND FREQUENT
DEADLY LIGHTNING CAN ALSO BE EXPECTED.
Local storm report, Aug 9, 4:07 AM CST, 2 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
507 AM CDT SAT AUG 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    8 WSW ARNETT              OK   59 MPH WIND GUST
08/09/03   ELLIS                          MEASURED BY OKLAHOMA
                                          MESONET

KT
Special weather statement, Aug 9, 4:21 AM CST, 1 hour 59 minutes before
OKZ035-038-091030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
521 AM CDT SAT AUG 9 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND SOUTHERN KIOWA
COUNTIES.

AN AREA OF STRONG THUNDERSTORM WAS CENTERED 5 MILES NORTHWEST OF
WICHITA MOUNTAINS WILDLIFE REFUGE AT 521 AM CDT...MOVING SOUTHEAST
AT 20 MPH.

VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND WINDS AROUND 50 MPH ARE
POSSIBLE.
Special weather statement, Aug 9, 4:43 AM CST, 1 hour 37 minutes before
OKZ038-091100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
543 AM CDT SAT AUG 9 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTH OF LAKE
ELLSWORTH TO 13 MILES SOUTHWEST OF CACHE AT 543 AM CDT...MOVING
SOUTHEAST AT 20 MPH. THIS LINE OF STORMS WILL PRODUCE WIND GUSTS UP
TO 50 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL AS THEY MOVE
THROUGH THE LAWTON AREA. THE RAIN SHOULD PERSIST WELL INTO THE
MORNING PRODUCING UP TO 2 INCHES OF RAIN BY MID MORNING.
Special weather statement, Aug 9, 5:23 AM CST, 57 minutes before
OKZ044-091145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
623 AM CDT SAT AUG 9 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES NORTHEAST OF
WALTERS TO 6 MILES SOUTHWEST OF RANDLETT AT 623 AM CDT...MOVING
SOUTHEAST AT 25 MPH.

VERY HEAVY RAINFALL AND WINDS AROUND 50 MPH ARE POSSIBLE. MOTORISTS
DRIVING ALONG I-44 SOUTH OF LAWTON SHOULD SLOW DOWN AND USE CAUTION.

The radar

The Altus AFB radar (KFDR), 94 km away, was scanning. The volume nearest the first event began at 12:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 9, 6:20 AM CST
Where
Clay County, Henrietta
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.817, -98.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334744.